Posted from: Tuesday, December 11, 2018 - 05:14 PM - Present

FDA Issues Safety Alert for Gilenya

November 20, 2018 – Patients who have multiple sclerosis (MS) may experience a severe worsening of their condition after stopping treatment with Gilenya® (fingolimod), according to a safety communication from the FDA. Although instances are rare, the worsened MS can lead to permanent disability.

The FDA advises patients to contact their prescribers immediately if they experience weakness, difficulty using their arms and legs, or changes in thinking, eyesight, or balance after stopping treatment with Gilenya. Patients should not stop taking the medication without first speaking to their prescriber.

For healthcare providers, the FDA recommends speaking to patients about the risk of worsening MS before starting Gilenya, encouraging patients to read the Medication Guide received with each prescription, and monitoring patients for signs of worsening disease. Healthcare providers should also advise their patients to seek immediate medical attention if they experience new or worsening MS symptoms after stopping treatment.

A Novartis product, Gilenya first received FDA approval in 2010. It is indicated to treat relapsing forms of multiple sclerosis (MS) in patients who are at least 10 years of age. Adverse events related to its use can be reported through the FDA’s MedWatch program.

Last Updated Monday, September 16, 2019 - 08:08 AM.